Utah, 2022Excessive Heat in Utah, July 17, 2022
July 17, 2022 · NWS GJT · 2 events in 2 counties and zones
A ridge of high pressure dominated the Four Corners region. This resulted in scorching heat and dry weather across southeast Utah.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A ridge of high pressure dominated the Four Corners region. This resulted in scorching heat and dry weather across southeast Utah. Conditions were exceptionally dry which translated to minimum humidities in the single digits to low teens.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 17, 10:48 AM MST, 12 minutes earlier.
Area forecast discussion, Jul 17, 10:48 AM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1148 AM MDT Sun Jul 17 2022
.SHORT TERM...(Today through Monday)
Issued at 337 AM MDT Sun Jul 17 2022
Anticyclonic circulation is readily apparent on satellite imagery
this morning. Eastern Utah and western Colorado skies are mostly
clear thanks to persistent high pressure and the diversion of the
strong monsoonal tropical moisture plume, which presently sits
over Arizona and Nevada. Temperatures overnight have been
moderated by widespread elevated dewpoints around 50 degrees.
Today will be another hot day thanks to these warmer overnight
lows and ample sunshine getting a head start this morning.
Eastern Utah and low valleys on the west slope will see triple
digits today, with a heat advisory in place until 8 PM MDT Sunday
for eastern Utah and the Grand Valley. Afternoon convection will
tamp down a bit today under the influence of the high. However,
elevated terrain south of I-70 will see afternoon thunderstorms
begin to pop up after midday. Light steering winds will keep most
of the convection isolated to the terrain where it forms. Adjacent
valleys might get a scattered rain drop or two, as well as some
gusty outflow winds. These storms will carry their standard suite
of risks with lightning, gusty wind, and small hail a possibility.
Widespread hydrological concerns are not anticipated today.
Storms will diminish in the evening and another quiet night will
close out the weekend.
Monday will see a return of another active storm cycle as a series
of shortwave pulses rotate around the high again. Much of this
will be initiated by the approaching closed low passing through
northern Montana. Deeper monsoonal moisture advects back into
northeast Utah and northwest Colorado ahead of this system. PWAT
values in excess of 1 inch are forecasted Monday morning. Afternoon
heating will likely initiate convection on higher terrain, but
the main event will be shortwave energy interacting with the
monsoonal plume. The best moisture will reside north of I-70,
thereby keeping some of the best chances for heavy precipitation
in that corridor as well. Storms will likely form over the
Tavaputs and Roan Cliffs, as well as the Uncompahgre Plateau, La
Sal Mountains, and Uinta Basin, moving eastward through the early
evening. High resolution models are depicting more training
convection along the Colorado River, which will likely impact burn
scars at Pine Gulch and Grizzly Creek. Hydrological concerns
beyond burn scars will include small stream flooding in the
vicinity of heavy rain showers. Storms will diminish in the late
evening and should push out of the CWA after midnight.
.LONG TERM...(Monday night through Saturday)
Issued at 337 AM MDT Sun Jul 17 2022
On Tuesday, a low pressure will track eastward along the US/CA
border and as this takes place the high pressure over our region
will get shunted to the south. Ultimately, this will keep us in
westerly flow, which is tapped into a reservoir of moisture that is
currently over the Great Basin. The end result will be scattered
convection in the afternoon with perhaps a focus over the northern
forecast area where the moisture is slightly higher. On Wednesday,
things change a bit in regards to dry air in the wake of the low
pressure system. Models show that this dry air may begin to eat away
at the pool of moisture over the Great Basin and portions of our
area. Therefore we may see a down tick in afternoon storm coverage
and intensity. There will still be sufficient moisture to produce
heavy rainfall in pockets where convection is most intense or trains
over locations. By Thursday, PWATs reach normal values as the high
remains situated just south of the Four Corners. Again, the residual
moisture trapped near the high will still support afternoon storms
over the higher terrain. By late week and into the weekend the
models still show a trough moving over the West Coast, which causes
the high to drift out over the plains. Moisture over the Desert
Southwest increases during this period and eventually advects
towards our region in this southwest flow. There is still some model
differences on how that trough evolves once it pushes into the
Intermountain West. None the less overall synoptic features stay the
same, but subtle changes dictate the strength and placement of the
moisture plume coming out of the Desert Southwest. With all that
said indications are that the PWATs will once again climb over
normal values and result in more widespread convection this weekend.
Prior to the high moving temperatures have a good chance of being
above normal, but once it moves out over the plains we may get
closer to seasonable values. Daytime heating will be locally dictated
by cloud cover and precipitation, which leads to a bit uncertainty
in the temperature forecasts.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1148 AM MDT Sun Jul 17 2022
High confidence in VFR conditions most places during the period,
except for San Juan mountains including KTEX and toward the
central Divide mountains including KGUC. Scattered showers and
storms will develop and last into the mid evening hours in those
locations, brining localized lower ceilings and visibility. Gusty
outflow winds likely under the stronger storms and a general push
downvalley over KMTJ and KGJT can be expected this afternoon and
evening. Storms near KDRO and the evolution of convection overnight
for the San Juan mountains is less confident, but left VCTS/VCSH
in the forecast for those locations.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Heat Advisory until 8 PM MDT this evening for COZ006.
UT...Heat Advisory until 8 PM MDT this evening for UTZ022-027-029.
&&
SHORT TERM...LTB
LONG TERM...KJS
AVIATION...BM
Hazardous weather outlook, Jul 17, 4:57 AM MST, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
557 AM MDT Sun Jul 17 2022
COZ001>014-017>023-UTZ022>025-027>029-181200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
557 AM MDT Sun Jul 17 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered afternoon storms are expected today, primarily south of
I-70. Storms will be capable of producing gusty outflow winds and
small hail. A few stronger storms could produce heavy rain
showers and localized flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Widespread convection will develop Monday afternoon. Daily
thunderstorms remain possible through the remainder of the week
with the better chances in the higher terrain. Coverage and
intensity of storms may change from day to day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Excessive Heat, Grand Flat and Arches
- When
- July 17, 11:00 AM MST to 7:00 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- ASOS
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
High temperatures of 103 to 110 degrees were reported by various automated weather stations.
Excessive Heat, Canyonlands / Natural Bridges
- When
- July 17, 11:00 AM MST to 7:00 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
High temperatures of 98 to 104 degrees were reported by various automated weather stations. On the evening of Sunday, July 17, Canyonlands National Park staff received a report of a missing male subject who was overdue after attempting a short hike from Elephant Hill in the Needles District that afternoon. The body of the missing hiker was later found on Tuesday, July 19. The hiker is suspected to have died from heat-related illness.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 17 to 18, 20226 deaths · 4 events
- Dust Storm and Damaging Winds in Arizona, July 17, 20221 injured · $5.2 million · 87 kt wind · 28 events
- Damaging Wind in Kentucky, July 17, 2022$3.0 million · 78 kt wind · 1 event
- Tornadoes and Flood in Ohio, July 17, 20223 injured · $260,000 · EF0 · 3 events
- Damaging Winds in Arkansas, July 17, 2022$300,000 · 70 kt wind · 4 events
- Flood and Hail in Michigan, July 17 to 21, 2022$144,000 · 1.25 in hail · 12 events
- Dust Storm and Hail in Arizona, July 17, 2022$187,000 · 1 in hail · 5 events
- Excessive Heat and Heat in Tennessee, July 17 to 21, 202247 events
- Excessive Heat in Texas, July 17 to 20, 202246 events
- Flash Flood in Ohio, July 17, 2022$50,000 · 1 event
- Damaging Winds in Missouri, July 17, 2022$40,000 · 61 kt wind · 2 events
- Damaging Winds in Virginia, July 17, 2022$31,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033448, 1033449.